• question-icon

    Suggest treatment for side effects of Naltrexone

default
Posted on Fri, 22 Jan 2016 in Medicines and Side Effects
Question: Hi
I was advices to take naltrexone 50 mg to try to cut down on my drinking. I consider myself a moderate-to-heavy drinker, but not an alcoholic.
So yesterday I took my first pill. The result was devastating: severe diahorrea, severe sweating, which lasted 24 hours. I was completely out of it for 24 hours and could hardly speak.
I'm a bit better now, 28 hours after taking it. I can take liquid nourishment, though I still have mild diarrhoea.
I was terrified. Still am.
Is this a known side effect of naltrexone? The things I have read about it do sometimes mention diarrhoea and sweating (but, strangely, not all do). Nothing I read prepared me for the severity of the side effects.
I have given birth twice, and had a bowel resection, so I am quite used to pain, discomfort, dodgy bowels and so on. I wonder if I am simply allergic to naltrexone.
Any thoughts?
Thanks
XXXX
doctor
Answered by Dr. Matt Wachsman 31 minutes later
Brief Answer:
shouldn't happen.

Detailed Answer:
It's a very known effect from naltrexone interacting with narcotics.
If one is on any other bowel agent like lomotil, naltrexone will interact with it; lomotil and other constipation drugs are non-absorbed narcotics. The bowel gets put to sleep by the narcotics, then naltrexone is like a sudden, loud alarm clock.

Put it this way, unless there are narcotics involved (includes otc constipation meds) then, the incidence of diarrhea is far higher than the side effect rate of naltrexone (coincedence is theoretically more likely). if this happens ALL the time when taking it, well... must be naltrexone.

Dose can be adjusted. The route can be changed so it isn't in the gut mainly.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman 20 minutes later
I did take otc meds containing lomotil, but only after the diahorrea had started.

Would this have made the side effects of diahorrea, abdominal cramps and sweating worse?

It didn't seem to. It did seem to help, although it took 24 hours to stop.

But I had taken nothing containing any opiate prior to the naltrexone.
doctor
Answered by Dr. Matt Wachsman 4 minutes later
Brief Answer:
Lomotil is over the counter for a reason!

Detailed Answer:
It is safe and won't cause problems with the 5% of the population actively doing drugs and alcohol.
While I cannot say in your particular situation, diahorrea, abdominal cramps and sweating are exactly the symptoms of narcotic withdrawal. Lomotil, a non-absorbed narcotic is directly an antidote to that. People get a bit addicted to lomotil like any other narcotic and using a lot of it continuously and daily will get the gut hooked on it.
Some people make a lot of naturally occurring opiate like proteins in their body and .. blockers do have an effect on it. Indeed, SOME naturally occurring opiates produced by the body after taking alcohol is what is blocked by the naltrexone for it to work. Just... most people don't have THAT much that they make internally. So, withdrawal like a narcotic is pretty close to never seen. Sure sounds like opiate withdrawal though......
Lomotil will work on gut opiate withdrawal. It should be used sparingly and for a brief time. It WILL interact with naloxone and shouldn't be used together on the same day. Diarrhea and the other symptoms are more likely to recur if they are used close together. (3 day between is a decent interval). And... dose adjustments of a medicine will often lower side effects. Not putting the medicine right where the side effect occurs (in the gut for a gut side effect) might also lower risk of side effects. If the drug has to get into the brain to work, and the side effects are all over, it's really hard to avoid the one and hit the other. Lowering dose is the only option in that case.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman 14 minutes later
I really don't see how it can have been opiate withdrawal in my case. I haven't taken lomotil for months. I took tramadol after an operation early this year, but again, haven't taken it for months.

As I said, I only took the lomotil AFTER the cramps, diahorrea and sweating had started.
doctor
Answered by Dr. Matt Wachsman 2 hours later
Brief Answer:
yes quite so.

Detailed Answer:
The lomotil isn't causing the opiate withdrawal but it might be relieving it.

People make proteins that act on the same nerves as opiates. The amount made is generally small. People make this protein after taking alcohol. This is why a narcotic blocker affects alcohol's pleasant effects. The amounts of these compounds made is not enough to produce withdrawal generally. Could a few people make enough of this after taking alcohol to get them addicted to their own narcotic like proteins their own nerves make ? Maybe. If so, naloxone would be a really good drug for them but it might give withdrawal. This is not a common occurrence.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 3704 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Diarrhoea

doctor1 MD

I ve been pretty sick fora week. It began when my GP thought I might have clot in my right leg (swelling, redness , warmth) so she sent me to the...

doctor1 MD

My 4 month old boy poop is somewhat whitish yellow/lime color since 2/3 days and its loose in nature .Previously his poop color was sometimes...

doctor1 MD

Hi My wife is now almost 38 weeks pregnant. Today she had uneasiness in stomach and had loose motions . Is this the start of labour. How and when...

doctor1 MD

i have been suffering from stomach acidity doctor prescribed me pan 40 and perinom tablets but after 4 days of prescription, im suffering from...

doctor1 MD

I was vacationing in new york and returned to california on December 1. I ate a lot of street food in New York. On my flight home, I had stomach...

doctor1 MD

Three days ago I went to the local emerg department with nausea , vomitting, dizziness , headache and strong abdominal pain . They took blood and...

doctor1 MD

Ok my son has had diarrhea and vomiting Tuesday and Wednesday just loose stool. No fever except Tuesday eveing only 100. He went to school today...

Get personalised answers from verified doctor in minutes across 80+ specialties

173 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Matt Wachsman
  • Q - Is there any interaction between Morphine and Gabapentin?

  • Q - Can the presence of Oxycontin be detected in urine?

  • Q - Can Oxycodone be taken for wrist and back pain?

  • Q - What causes spitting of black mucus?

  • Q - How can Meth be flushed out of the system?

  • Q - Would Adderall show up in a urine test?

  • Q - What is the differece between Oxycontin and Oxycodone?

  • Q - What causes pain after knee replacement surgery?

  • Q - How long can i take Xanax for anxiety?

  • Q - Are Omega 3 supplements effective in helping muscle recovery after a...

backtotop2